Hail, Cherokee
- When
- April 3, 1:35 PM CST
- Where
- Cherokee County, 3.5 mi N of Melrose
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -94.960
Winds to 50mph were also reported with this storm.
An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 11:47 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT Thu Apr 3 2014 .SHORT TERM...(Today and Tonight) Issued at 247 AM CDT THU APR 3 2014 Ingredients are coming together for what will likely be a widespread severe weather event from the Interstate 70 corridor in Missouri and Illinois...southward into the Lower Mississippi Valley. The main threat area includes all of the Missouri Ozarks and extreme southeastern Kansas. As of 3 AM...a warm front was located from just north of Nevada to around Rolla. North of this front, elevated convection has been ongoing for much of the night from the Interstate 70 corridor, south towards Clinton and Sedalia. A few of these storms have produce large hail. South of the front, we have seen isolated to widely scattered elevated convection try and get going as a broad low level jet has developed across the Ozarks. As we get into the predawn and after dawn hours, that warm front will continue to lift north as strong height falls begin to overspread the Plains. Mesoscale models continue to indicate some potential for scattered elevated convection across the Ozarks as smaller scale enhancement to the broad low level jet work over the region. Otherwise, the main play for convection will continue to be up across northern and central Missouri. A low end severe hail threat will continue with any storms that do develop as lapse rates remain steep above an elevated mixed layer (EML). As we get into later this morning and this afternoon, upper level energy will pivot and emerge across the central High Plains. As this happens, surface low pressure will track from south-central Kansas up into northwestern Missouri by 00 UTC. South of this low, a cold front will overtake a dry line across eastern Kansas with a dry line then trailing into eastern Oklahoma. That EML will initially keep the atmosphere capped along these features into early this afternoon. By mid to late afternoon, those height falls and what should be at least some partial sunshine should be enough to effectively lift/erode the cap. Supercell thunderstorm development is still the preferred convective mode as wind fields will carry these cells off the front/dry line. Hail to the size of tennis balls, damaging winds, and tornadoes will all be threats. There are a few tidbits worth mentioning regarding the tornado threat. First off, the last several runs of the RAP and to some point the NAM indicate some sort of dry line bulge coming out of northeast Oklahoma. If this were to happen, we may see a localized increase in low level shear which would enhance tornado potential. Additionally, the threat for tornadoes will tend to increase very late this afternoon and this evening as a veered low level jet develops over the region. There will be the potential for a few longer track tornadoes...especially if the GFS is correct in bringing stronger mid-level jet energy out into the warm sector. As we get into this evening, that front will begin to accelerate to the east as that short wave trough takes on a neutral and then negative tilt. Models have slowed the forward speed of the front ever so slightly (which has been a trend since Wednesday). This may allow discrete supercells to last a bit longer as convection approaches the Highway 65 corridor. We do believe that these storms will eventually transition into a quasi-linear convective system somewhere around or just east of the Highway 65 corridor. Once the transition takes place, the straight-line wind threat will ramp up with widespread damaging winds quite possible. There will also continue to be a tornado threat with any localized surges/bows within the line. This activity is expected to exit the eastern Missouri Ozarks somewhere in the 11 PM to 2 AM window. .LONG TERM...(Friday through Wednesday) Issued at 247 AM CDT THU APR 3 2014 A blustery day is then on tap for Friday as brisk west-northwest winds develop. Temperatures will be much cooler with highs only in the 50s. High pressure will then settle right over the region Friday night allowing temperatures to approach, or even fall below the freezing mark. It also looks like a good setup for frost. Those that have gotten a jump on the growing season may want to take these items into consideration. Global models then continue to bring a broad trough of low pressure into the region from late this weekend through at least next Tuesday. Unsettled weather will be the result with several opportunities for rain showers. Below normal temperatures will also prevail. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1234 PM CDT THU APR 3 2014 Windy conditions exist out ahead of the approaching cold front. Strong to occasionally severe thunderstorms have developed over the past couple of hours in the warm sector. Conditions are generally VFR falling to MVFR near the thunderstorms. These conditions will continue through the afternoon into the evening with the approach of the cold front. Stronger storms could produce large hail and winds in excess of 50 kts. Front is expected to move through the aerodromes after 02z. As the front passes...winds will veer to a west to northwest direction and diminish slightly. In addition...expect MVFR ceilings between 06-14z. After 14z...ceilings should improve to VFR with winds increasing and becoming gusty from the northwest. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Gaede
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 212 PM CDT THU APR 3 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 212 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SOUTHERLY NON-THUNDERSTORM WIND GUSTS TO AROUND 30 MPH ARE EXPECTED TO CONTINUE THIS AFTERNOON AHEAD OF A COLD FRONT. THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH NORTH ACROSS AREAS NORTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65. THIS ACTIVITY WILL CONTINUE TO TRACK NORTHEAST ACROSS CENTRAL MISSOURI PUSHING OUT OF THE AREA LATE THIS AFTERNOON. THESE STORMS WILL CONTAIN A THREAT FOR HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS...AND A LIMITED RISK FOR TORNADOES. SCATTERED SUPERCELL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP BY MID AFTERNOON HOURS ALONG A COLD FRONT AND DRY LINE ACROSS FAR EASTERN KANSAS AND OKLAHOMA. THESE STORMS WILL THEN TRACK INTO WESTERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS WILL CONTAIN A THREAT FOR HAIL TO THE SIZE OF TENNIS BALLS...WIND DAMAGE...AND A FEW TORNADOES. INDICATIONS ARE THAT THE THREAT FOR TORNADOES MAY THEN INCREASE FROM LATE THIS AFTERNOON INTO EARLY THIS EVENING ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR AS LOW LEVEL WIND SHEAR INCREASES. THIS MAY INCLUDE THE POTENTIAL FOR LONGER TRACK TORNADOES. FROM EARLY TO MID EVENING...STORMS ARE THEN EXPECTED TO START CONGEALING INTO A LINE OR BROKEN LINE. THIS TRANSITION IS EXPECTED TO OCCUR ALONG OR JUST TO THE EAST OF THE HIGHWAY 65 CORRIDOR. ONCE THIS OCCURS...THE THREAT FOR DAMAGING STRAIGHT LINE WINDS OVER 70 MPH WILL INCREASE. THE THREAT FOR EMBEDDED TORNADOES WITHIN ANY LINE SURGES OR BOWS WILL ALSO CONTINUE AS THIS LINE TRACKS ACROSS THE CENTRAL AND EASTERN OZARKS. THIS LINE OF STORMS IS EXPECTED TO CLEAR THE EASTERN MISSOURI OZARKS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. BEHIND THIS STORM SYSTEM...BRISK AND GUSTY WEST NORTHWEST WINDS ARE EXPECTED FOR FRIDAY WHICH WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS...ESPECIALLY IN AREAS THAT HAVE NOT RECEIVED AS MUCH RAINFALL OVER THE PAST 48 HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 3 E ROLLA 37.95N 91.72W
04/03/2014 M1.00 INCH PHELPS MO PUBLIC
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL ROLLA 37.95N 91.77W
04/03/2014 E1.75 INCH PHELPS MO TRAINED SPOTTER
&&
KARDELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL MOUNT VERNON 37.10N 93.82W
04/03/2014 E0.88 INCH LAWRENCE MO BROADCAST MEDIA
&&
MGRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL WAYNESVILLE 37.83N 92.20W
04/03/2014 E1.00 INCH PULASKI MO CO-OP OBSERVER
&&
KARDELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD ROLLA 37.95N 91.77W
04/03/2014 PHELPS MO LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO FLOODING.
&&
KARDELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 5 SSE VERSAILLES 38.37N 92.81W
04/03/2014 MORGAN MO LAW ENFORCEMENT
FLOODING ALONG COFFEE CREEK ON SEALS ROAD.
&&
KARDELLThe Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
2 hail. Local standard time, as filed.
Winds to 50mph were also reported with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499533, 499534.